Missouri, 2016Funnel Cloud in Missouri, September 14, 2016
September 14, 2016 · NWS PAH · 1 event in 1 county or zone
Scattered thunderstorms developed during the heat of the afternoon along a southward-moving cold front over southeast Missouri. The storms did not reach severe levels, however a funnel cloud was observed along the gust front of a strong storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the heat of the afternoon along a southward-moving cold front over southeast Missouri. The storms did not reach severe levels, however a funnel cloud was observed along the gust front of a strong storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 1:44 PM CST, 18 minutes earlier.
Area forecast discussion, Sep 14, 1:44 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
244 PM CDT WED SEP 14 2016
.SHORT TERM...(Tonight through Friday night)
Issued at 244 PM CDT Wed Sep 14 2016
Average confidence in the short term due to model inconsistencies.
Scattered showers and thunderstorms should continue through the late
afternoon hours, then fizzle out this evening.
The region should remain dry overnight. Continued weak H5
ridging/lack of upper support will have a tendency to prevent
widespread convection on Thursday, however showers and thunderstorms
are possible mainly over the northwest half of the CWA as low level
warm air advection coincides with deeper moisture.
Precipitation chances drop off Thursday evening, but begin to
increase over the western and northwestern sections of our CWA as
the ridging sags southward and a cold front approaches from the
plains.
An increase in upper flow combined with deeper moisture and the
aforementioned cold front drawing ever closer will produce steadily
increasing chances for showers and thunderstorms from Friday into
Friday night. Latest model forecast show the front knocking on the
northwest edge of our CWA by late Friday night.
Temperatures will remain at or above normal through the period.
.LONG TERM...(Saturday through Wednesday)
Issued at 244 PM CDT Wed Sep 14 2016
With this forecast package...have a slightly lower confidence of
precipitation extending further in time through Sunday and Monday.
The 12z GFS, as well as the 12z ECMWF, appear to generate a
secondary cut-off low over Southern California again, lagging behind
the progressive upper Midwest trough on Saturday.
The GFS and ECWMF ensembles show lower probability of predictability
and higher standard deviations with this feature. Therefore,
blended the drier 00z Wednesday ECMWF with the regional model blend
initialization with this extended package. The net effect was to
lower rain chances from the west during the day on Sunday, drying
the area out Sunday night. For collaborative reasons, re-introduced
a small chance of rain into the southern half of the WFO PAH
forecast on Monday morning, but kept the remainder of the forecast
dry into next Wednesday.
Otherwise...little meaningful changes to temperatures, dewpoints, or
winds through the extended forecast period.
&&
.AVIATION...
Issued at 1238 PM CDT Wed Sep 14 2016
With the exception of possible MVFR conditions in SHRA/TSRA this
afternoon, VFR conditions should prevail at all sites through the
period. Winds will either be calm or light and variable through
late tonight, then swing around to the northeast AOB 5 knots.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...JP
LONG TERM...Smith
AVIATION...JP
Hazardous weather outlook, Sep 14, 1:47 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT WED SEP 14 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
247 PM CDT WED SEP 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
INTO THE EVENING HOURS. NO SEVERE WEATHER IS EXPECTED AT THIS
TIME. HEAVY RAIN AND LIGHTNING ARE THE PRIMARY STORM RELATED
HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE FORECAST FOR PART OR ALL OF THE OUTLOOK AREA
FROM THURSDAY THROUGH MONDAY. THE BEST CHANCE FOR THUNDERSTORMS
ARE EXPECTED FRIDAY NIGHT THROUGH SATURDAY NIGHT. STORM RELATED
HAZARDS WILL BE LIGHTNING AND ISOLATED STRONG WIND GUSTS. LOCALLY
HEAVY RAINFALL MAY BE POSSIBLE OVER SOUTHEAST MISSOURI LATE
SATURDAY NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KES/JP
In the hours before
Local storm report, Sep 14, 12:11 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 2 W MULKEYTOWN 37.97N 89.15W
09/14/2016 M2.70 INCH FRANKLIN IL PUBLIC
STORM TOTAL THROUGH 1PM FROM DAVIS WEATHER STATION WEST
OF MULKEYTOWN. MAJORITY OF RAIN FELL WITHIN 1.5 HOURS
BETWEEN 1130AM AND 1PM
&&
SPFunnel Cloud, Cape Girardeau
- When
- September 14, 2:02 PM CST to 3:52 PM CST
- Where
- Cape Girardeau County, Allenville to 2 mi E of Dutchtown
- Reported by
- ASOS
- Coordinates
- 37.220, -89.770
A narrow, rope-like funnel cloud was photographed by at least two witnesses over flat farmland. The funnel cloud was observed and reported by control tower personnel at the Cape Girardeau airport. The funnel cloud was not directly associated with a thunderstorm. It occurred along the leading edge of outflow winds from a thunderstorm several miles to the north.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Missouri, September 14 to 18, 2016$25,000 · 58 kt wind · 23 events
- Tornadoes and Flash Flood in New Mexico, September 14 to 15, 2016EF0 · 12 events
- Damaging Winds in New Jersey, September 14, 201663 kt wind · 7 events
- Hail in Colorado, September 14, 20161.75 in hail · 5 events
- Hail in New Mexico, September 14, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 14, 20163 events
- Hail and Damaging Wind in Colorado, September 14, 20161.25 in hail · 3 events
- Flash Flooding in Texas, September 14, 20162 events
- Hail in Oklahoma, September 14, 20161 in hail · 1 event
- Hail in Colorado, September 14, 20161.25 in hail · 1 event
- Damaging Wind in Connecticut, September 14, 2016$1,000 · 52 kt wind · 1 event
- Flood in Puerto Rico, September 14, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656896.